Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 68, NWS Huntsville, AL

April 11, 2011Cullman County, Morgan County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 11, 2011, 6:28 PM CDT for Cullman County, Morgan County, Alabama. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2011, 6:28 PM CDT (23:28 UTC)
Expired
Apr 11, 2011, 7:00 PM CDT
In force
32 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Cullman County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 98 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 6:46 PM CDTTSTM WND DMG2 Nne Logan, ALA TREE WAS BLOWN DOWN NEAR LOGAN.
Apr 11, 7:00 PM CDTTSTM WND DMG4 Wnw Fairview, ALAWNING BLOWN OFF CENTER GROVE CHURCH. TREES UPROOTED.
Apr 11, 7:00 PM CDTTSTM WND DMG4 Wnw Fairview, ALFIRE DEPARTMENT IN GOLD RIDGE REPORTED MULTIPLE TREES DOWN AROUND THE FIRE STATION AND DAMAGE TO THE FIRE HOUSE. NUMEROUS TREES WERE ALSO REPORTED BY THIS FIRE DEPARTMENT ACROSS THE GOLD RIDGE COMMUNITY.
Apr 11, 7:01 PM CDTHAIL 0.25Hanceville, ALPEA SIZE HAIL WAS REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 5:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-684 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

075 
WUUS54 KHUN 112328
SVRHUN
ALC043-103-120000-
/O.NEW.KHUN.SV.W.0068.110411T2328Z-110412T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
628 PM CDT MON APR 11 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CULLMAN COUNTY IN NORTH CENTRAL ALABAMA...
  MORGAN COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 700 PM CDT

* AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM PRICEVILLE TO 7 MILES NORTHWEST OF WILBURN...OR ALONG A LINE
  EXTENDING FROM HARTSELLE TO 13 MILES NORTHEAST OF JASPER...AND     
  MOVING EAST AT 55 MPH. LARGE HAIL IS ALSO POSSIBLE WITH THIS STORM 
  IN PORTIONS OF SOUTHERN CULLMAN COUNTY.

* LOCATIONS IMPACTED INCLUDE...
  VALHERMOSO SPRINGS...BREMEN...
  VALHERMOSO SPRINGS...LACEYS SPRING...
  RYAN CROSSROADS...MORGAN CITY...
  WALTER...JOPPA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 3388 8708 3394 8712 3433 8711 3461 8697
      3456 8683 3455 8675 3458 8671 3458 8667
      3455 8666 3457 8662 3457 8656 3431 8658
      3431 8653 3419 8654 3412 8661 3409 8669
      3406 8668 3400 8673 3391 8691 3386 8693
TIME...MOT...LOC 2328Z 270DEG 50KT 3449 8685 3401 8706

$$

CCC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 6:20 PM CDT, 8 minutes earlier.

Area forecast discussion, Apr 11, 6:20 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
620 PM CDT MON APR 11 2011

.UPDATE...FOR 00Z TAFS
&&

.AVIATION...STRONG/SVR LINE OF TSRA CONTINUES TO MOVE EWD ACROSS N
CNTRL AL...WITH SFC WINDS OUT OF THE WSW GUSTING NEAR 30 KT AT
TIMES. WINDS IN AND NEAR THE STRONGER PART OF THE LINE HAVE BEEN
GUSTING BRIEFLY NEAR 35 KT...AND THIS TREND WILL LIKELY CONTINUE
ACROSS NE AL THROUGH 02Z. BEHIND THE SQ LINE...LIGHT RA/SHRA WILL
LINGER THROUGH MUCH OF THE EVENING HRS WITH CEILINGS LOWERING TO
MVFR RANGE/OR NEAR 2500 FT. SFC FLOW SHOULD ALSO GRADUALLY DIMINISH
OVERNIGHT...AS WINDS TURN TOWARD THE WNW AOA 10-15 KT WITH HIGHER
GUSTS. CEILINGS SHOULD THEN CLIMB ABOVE VFR CRITERIA AFTER 14Z WITH
SFC WINDS TURING TOWARD THE NW NEAR 15KT.
&&

.DISCUSSION...A BROKEN LINE OF TSTMS IS MAKING EWRD PROGRESS INTO NW
ALABAMA LATE THIS AFTERNOON. SO FAR...ONE OF THE MORE IMPRESSIVE
STORMS JUST FROM A RADAR REFLECTIVITY STANDPOINT PRODUCED ARND 50
MPH WIND GUSTS AS IT MOVED ACROSS TUPELO. JUST RECEIVED REPORTS OF
SOME MINOR DAMAGE JUST EAST OF MUSCLE SHOALS. BROAD SCALE FORCING
REMAINS STRONG AND UPR JET COUPLING MAY INCREASE LARGE SCALE ASCENT
OVER THE NEXT FEW HOURS. PERHAPS THE MAIN INGREDIENT MISSING FROM
THIS EVENT SO FAR IS BOUNDARY LYR MOISTURE. SERLY FLOW EARLIER
ADVECTED 50S DEW POINTS INTO THE AREA AROUND THE BASE OF THE
APPALACHIANS...AND THIS HAS REMAINED. ESSENTIALLY...THE AREA APPEARS
TO BE SITUATED BETWEEN A REGION OF BETTER SHEAR/DYNAMICS TO THE
NORTH...AND BETTER INSTABILITY TO THE SOUTH. NEVERTHELESS...SHEAR
MAY BE SUFFICIENT TO PRODUCE A FEW SVR STORMS BEFORE THE LINE
FINISHES CROSSING THE AREA. BETTER THREATS WILL PROBABLY BE IN
CENTRAL/EASTERN AREAS BEFORE HEATING WANES TOO MUCH AND HIGHER 60S
DEWPOINTS CAN ADVECT INTO THE AREA AHEAD OF THE LINE.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

TN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

&&

UPDATE...09
DISCUSSION...KDW
Hazardous weather outlook, Apr 11, 5:53 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
553 PM CDT MON APR 11 2011

ALZ001>010-016-TNZ076-096-097-120515-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
553 PM CDT MON APR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING. A LINE OF
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT...WITH A FEW
STRONG TO SEVERE STORMS POSSIBLE. DAMAGING WIND GUSTS IN EXCESS OF
60 MPH WILL BE THE MAIN SEVERE WEATHER THREAT. HOWEVER LOCALLY HEAVY
RAINS...HAIL UP TO ONE INCH AND ISOLATED TORNADOES WILL BE POSSIBLE.

THE BEST TIMING FOR SEVERE WEATHER OCCURRENCE IS  BETWEEN 6 PM TO 8
PM IN NORTH CENTRAL ALABAMA AND SOUTHERN MIDDLE TENNESSEE...AND 8 PM
TO 10 PM OVER NORTHEAST ALABAMA.

OTHERWISE WINDS OUTSIDE ANY STORMS WILL BE SOUTHWEST AT 20 TO 30
MPH THIS AFTERNOON...WITH GUSTS TO 40 MPH. AS A RESULT...A WIND
ADVISORY IS IN EFFECT THROUGH 7 PM THIS EVENING. WINDS WILL DIMINISH
BELOW ADVISORY CRITERIA THIS EVENING AS THE SYSTEM MOVES EAST OF THE
REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A CHANCE OF THUNDERSTORMS FROM THURSDAY AFTERNOON THROUGH
FRIDAY...AS A STRONG COLD FRONT MOVES ACROSS THE TENNESSEE VALLEY.
MUCH COLDER TEMPERATURES ARE EXPECTED DURING THE UPCOMING WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE ONGOING THROUGH THIS EVENING.

SS/KDW

In the hours before

Special weather statement, Apr 11, 5:42 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
542 PM CDT MON APR 11 2011

ALZ001-004-005-007-112315-
LAUDERDALE-LAWRENCE-LIMESTONE-MORGAN-
542 PM CDT MON APR 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE...LAWRENCE...LIMESTONE
AND MORGAN COUNTIES UNTIL 615 PM CDT...

AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RED BANK TO 7 MILES
NORTHEAST OF HALEYVILLE...OR ALONG A LINE EXTENDING FROM 16 MILES
EAST OF MUSCLE SHOALS TO 7 MILES NORTHEAST OF HALEYVILLE...MOVING
EAST AT 60 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3431 8752 3465 8747 3466 8744 3470 8745
      3471 8743 3476 8742 3479 8742 3480 8744
      3486 8743 3488 8679 3482 8678 3431 8688
      3432 8711 3430 8711
TIME...MOT...LOC 2242Z 262DEG 51KT 3479 8733 3430 8748

CCC
Local storm report, Apr 11, 5:44 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
544 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     5 SE MUSCLE SHOALS      34.69N 87.62W
04/11/2011                   COLBERT            AL   EMERGENCY MNGR

            TREES WERE BLOWN DOWN AND A ROOF WAS BLOWN OFF OF A SHED
            IN THE SOUTHEASTERN PORTION OF THE MUSCLE SHOALS
            COMMUNITY. THIS OCCURRED AT THE INTERSECTION OF HIGHWAY
            20 AND GARGIS LANE.

&&

KWEBER
Special weather statement, Apr 11, 6:00 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
600 PM CDT MON APR 11 2011

TNZ076-096-112330-
LINCOLN-MOORE-
600 PM CDT MON APR 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND MOORE COUNTIES UNTIL
630 PM CDT...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PULASKI...MOVING EAST AT 60 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DELLROSE.
  BOONSHILL...MCBURG.
  HARMS.
  HOWELL...PETERSBURG.
  BELLEVILLE...CHESTNUT RIDGE.
  BOONEVILLE...LYNCHBURG.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3537 8648 3534 8644 3534 8642 3536 8640
      3537 8635 3520 8630 3505 8683 3527 8682
      3528 8679 3527 8674 3531 8671 3535 8660
      3538 8659
TIME...MOT...LOC 2300Z 248DEG 52KT 3516 8696

DJN
Local storm report, Apr 11, 6:01 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
601 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     2 NNW KILLEN            34.88N 87.54W
04/11/2011                   LAUDERDALE         AL   EMERGENCY MNGR

            A TREE WAS BLOWN DOWN ACROSS CR 65.

&&

KWEBER
Special weather statement, Apr 11, 6:08 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
608 PM CDT MON APR 11 2011

ALZ005>007-112345-
LIMESTONE-MADISON-MORGAN-
608 PM CDT MON APR 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE...MADISON AND MORGAN
COUNTIES UNTIL 645 PM CDT...

AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM CAIRO TO CADDO...OR
ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF ATHENS TO 10 MILES
NORTHEAST OF MOULTON...MOVING EAST AT 30 MPH.

WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3487 8649 3455 8652 3457 8711 3469 8710
      3473 8715 3486 8715
TIME...MOT...LOC 2308Z 276DEG 24KT 3488 8711 3455 8712

CCC
Local storm report, Apr 11, 6:16 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
616 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     1 NE MOULTON            34.49N 87.28W
04/11/2011                   LAWRENCE           AL   EMERGENCY MNGR

            A POWER POLE WAS KNOCKED DOWN IN MOULTON AT THE
            INTERSECTION OF HIGHWAY 157 AND HIGHWAY 24.

0600 PM     TSTM WND GST     2 ENE MOULTON           34.49N 87.26W
04/11/2011  E55.00 MPH       LAWRENCE           AL   AMATEUR RADIO

            A WIND GUST OF 50 TO 55 MPH WAS ESTIMATED BY TRAINED
            SPOTTER.

0602 PM     TSTM WND DMG     3 E HATTON              34.57N 87.37W
04/11/2011                   LAWRENCE           AL   EMERGENCY MNGR

            A TREE WAS BLOWN DOWN ON CR 150 NEAR HIGHWAY 157.

&&

KWEBER

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 4:39 PM CDTSpecial Weather StatementHUNLauderdale36 min
Apr 11, 4:46 PM CDTSpecial Weather StatementHUNColbert29 min
Apr 11, 5:30 PM CDTSpecial Weather StatementHUNLauderdale30 min
Apr 11, 5:42 PM CDTSpecial Weather StatementHUNLawrence, Limestone33 min
Apr 11, 5:53 PM CDTSevere Thunderstorm WarningHUNLawrence, Morgan37 min
Apr 11, 6:04 PM CDTSevere Thunderstorm WarningHUNCullman, Lawrence, Morgan26 min
Apr 11, 6:08 PM CDTSpecial Weather StatementHUNLimestone, Madison37 min
Apr 11, 6:14 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison31 min
Apr 11, 6:44 PM CDTSevere Thunderstorm WarningHUNJackson, Madison31 min
Apr 11, 6:51 PM CDTSevere Thunderstorm WarningHUNCullman, Marshall, Morgan24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.